Thunderstorm Wind, Butte
- When
- August 11, 11:26 AM MST
- Where
- Butte County, 26.21 mi WNW of Castle Rock
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.140, -103.910
Severe thunderstorms over Butte County produced wind gusts to around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms over Butte County produced wind gusts to around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 10:34 AM MST, 52 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1134 AM MDT Sun Aug 11 2024 .KEY MESSAGES... - Cooler today with thunderstorms, some of which could be strong to severe - Warmer temps this week with daily chances for storms && .DISCUSSION...(Today Through Saturday) Issued at 118 AM MDT Sun Aug 11 2024 Water vapor imagery shows the first of two shortwaves pushing through the northern plains, with most of the precip south of the CWA. The second shortwave is moving over the northern Rockies. The surface low is over northeastern WY, resulting in southerly winds across the southern half of the CWA, and easterly winds across northwestern SD. There's still some weak buoyancy across northeastern WY and far western SD, as temperatures remain in the 60s and dew points are in the 40s and 50s and increasing. One somewhat strong thunderstorm has developed across northeastern WY. Expect increasing showers/storms this morning as the shortwave approaches. Buoyancy will remain weak through the morning, but with 0-6 km shear of 40-50 kts, cannot rule out a strong to severe storm. Severe weather will become more likely this afternoon, as MLCAPE nears 1000 J/kg, and the left exit region of a jet streak moves over the surface low. Hail and strong winds will be possible; additionally, cannot rule out a tornado near the surface low. With precipitable water 125-150% of normal, heavy rain will be possible as well. Cool easterly flow across the western SD plains will keep temperatures below average, ranging from the mid 60s across northwestern SD to near 80 across southwestern SD. Upper ridging builds over the western and central CONUS early this week, allowing temps to warm back into the 80s and 90s. Frequent shortwaves will bring daily chances for showers/storms. The ridge breaks down midweek as a potent wave pushes through the central states, with widespread showers/storms expected. Deterministic models are in fairly good agreement about a rebuilding ridge for the end of the week, with near daily chances for storms. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1130 AM MDT Sun Aug 11 2024 Scattered showers and thunderstorms are expected to develop this afternoon and continue into the evening hours. Some of the storms could be strong to severe at times. Areas of MVFR cigs/vsbys are possible with the storms. The storms will move east of the forecast area by 12/0200 with clearing skies. Patchy fog could develop across the western SD plains by sunrise Monday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Pojorlie AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 315 AM MDT Sun Aug 11 2024 SDZ012>014-024>032-041>044-046-047-049-072>077-WYZ054>060-121300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foothills-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 315 AM MDT Sun Aug 11 2024 /415 AM CDT Sun Aug 11 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon, meaning that isolated severe storms are possible. While the primary hazards include large hail and damaging wind gusts, there is also a small chance for a tornado over southwestern South Dakota this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms nearly every day this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-078-121300- Harding-Northern Perkins-Southern Perkins- 315 AM MDT Sun Aug 11 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a chance of showers and thunderstorms today, severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are chances for thunderstorms nearly every day this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
740 AM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 4 NNW Elm Springs 44.36N 102.57W
08/11/2024 M0.74 inch Meade SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 1 N Red Owl 44.72N 102.55W
08/11/2024 M0.70 inch Meade SD CoCoRaHS
24-hour rainfall.
&&
NWSPreliminary Local Storm Report
National Weather Service Rapid City SD
750 AM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM Rain 9 WSW Red Elm 44.99N 101.96W
08/11/2024 E0.50 inch Ziebach SD Trained Spotter
12-hour rainfall.
&&
NWSPreliminary Local Storm Report
National Weather Service Rapid City SD
840 AM MDT Sun Aug 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 6 WNW Union Center 44.61N 102.78W
08/11/2024 M0.61 inch Meade SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 6 NNW Dwtn Spearfish 44.58N 103.90W
08/11/2024 M0.76 inch Lawrence SD CoCoRaHS
24-hour rainfall.
0730 AM Rain 1 S Belle Fourche 44.66N 103.85W
08/11/2024 M0.54 inch Butte SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 17 SW Milesville 44.28N 101.91W
08/11/2024 M0.62 inch Haakon SD CoCoRaHS
24-hour rainfall.
0800 AM Rain Union Center 44.57N 102.67W
08/11/2024 M0.51 inch Meade SD Mesonet
24-hour rainfall.
0800 AM Rain 8 SE Mud Butte 44.92N 102.76W
08/11/2024 M0.59 inch Meade SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 2 E Vale 44.62N 103.36W
08/11/2024 M0.87 inch Butte SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 6 WSW Opal 44.87N 102.57W
08/11/2024 M0.56 inch Meade SD Mesonet
24-hour rainfall.
0800 AM Rain 7 E Sturgis 44.42N 103.38W
08/11/2024 M0.53 inch Meade SD Mesonet
24-hour rainfall.
0839 AM Rain 5 ESE Elm Springs 44.27N 102.44W
08/11/2024 M1.10 inch Meade SD Trained Spotter
&&
WongSpecial Weather Statement
National Weather Service Rapid City SD
1158 AM MDT Sun Aug 11 2024
SDZ024-025-111845-
Northern Black Hills SD-Northern Foothills SD-
1158 AM MDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAWRENCE COUNTY THROUGH
1245 PM MDT...
At 1158 AM MDT, Doppler radar was tracking a strong thunderstorm near
Bridal Veil Falls, or 5 miles northwest of Lead, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lead, Deadwood, and Central City around 1205 PM MDT.
Apple Springs around 1225 PM MDT.
This includes Interstate 90 in South Dakota near Mile Marker 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.
&&
LAT...LON 4436 10390 4445 10389 4446 10360 4428 10360
TIME...MOT...LOC 1758Z 265DEG 18KT 4439 10386
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HintzSpecial Weather Statement
National Weather Service Rapid City SD
1211 PM MDT Sun Aug 11 2024
SDZ012-WYZ060-111900-
Butte SD-Northeastern Crook WY-
1211 PM MDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BUTTE AND
NORTHEASTERN CROOK COUNTIES THROUGH 100 PM MDT...
At 1211 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles east of Colony, or 15 miles northwest of Belle
Fourche, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Butte
and northeastern Crook Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.
&&
LAT...LON 4473 10421 4478 10413 4486 10406 4499 10404
4499 10346 4468 10348
TIME...MOT...LOC 1811Z 270DEG 36KT 4487 10401
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HintzThe Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201648.